Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.
first chemo today- give me the truth please!(13 Posts)
Right chemo today- first session- have been having hormonal treatment up until now which made me feel tired.
What should i expect after a 'real' dose of Taxol (?).
Give it to me straight- i think i'm being a bit optimistic that i'll feel knackered and a bit queasy for a day or so then be back bouncing around like a looney!
No experience, just want to wish you the best of luck.
no experience personally but a dear friend who had several sessions of chemo afterwards was really, really tired for a couple of days and threw up for most of the day of the treatment and until about lunchtime the next day. it wasnt like a switch afterwards that she felt better but rather a more gradual return to feeling normal.
she did say it wasnt as bad as she'd expected it to be though...
hope that helps (you did ask for honesty!). Good luck.
No experience either but best of luck and hope you have a speedy recovery.
No experience but I wanted to wish you good luck.
I think that they are all different, and different people have different reactions to them too. I've had low-dose methatrexate and that left me very tired - it built up for me. I hope that you find that it won't be too bad.
Same as others, no experience but very good luck
Sorry to hear you're faced with this.
You don't mention what sort of cancer, but here is a breast cancer support thread that may have relevance in a general or specific way:
I hope it goes as well as can be expected.
My friend had chemo for breats cancer.
She was fortunate in that the effects weren't too horrendous.
She likened it to the worst hangover you've ever had, multiplied a lot!
Good luck, and hope it goes okay.
all I can say is eat as healthily as you can and stay focused. chemo will make you feel like c**p. it does get better, some people adjust well and get used to it and feel better, others do not. this is not something I can comment on specifically but personally I would look at supporting my liver function as it is the liver that is going to clear out the chemo residue through both stage 1 and stage 2 detox pathways.
make sure you eat enough fibre to make you poo regularly as the toxins removed from you body will be excreted this way. if you get constipated, the toxins can be re-absorbed through the lower intestines. all I know of taxol is that it is originally made from yew tree extract.
as chemo can cause malabsorption of nutrients to, it has been suggested that a high potency vitamin prep be taken. there are certain other supps that can help specific symptoms/side effects which can be nausea, mouth sores, muscle pains and food aversions if they become too bad, but you will have to see someone for this as it needs to be done right. ask your doc if they can help on the nutrition side and if not, seek a qualified nutritionist/herbalist and ask them to work with your doctor, most will and I used to work with the 3 GP surgeries in my old area all the time so it is not unheard of.
good luck, I can't imagine what you are going through, but stay focused. you will beat this and you will get on with your life after this treatment
I often administer high dose chemo as part of my job (evil cow emoticon)!!
(I have never given Taxol but people have a variety of experiences on chemo)
Common effects can be but are not always
1)Nausea/vomiting this can often be counteracted by the anti emetic ( anti sickness) medication-
Zofran which is often given intravenously or orally before the chemo by the nurses.If one type of anti-emetic doesn't work there are usuaslly alternatives to try.Some chemo is milder and a antiemetic like maxolon will suffice.Sometimes people suffer with "anticipatory nausea" at the thought of chemo and find psychological interventions such as visualisation useful.Some swear by those travel sickness wristbands.
2)for a few days following the chemo ,fatigue.It is important to try to pace yourself and not overdo it.The patients I work with are often fatigued due to anaemia and require frequent transfusions but it all depends on the type of cancer and chemotherapy strength/regimen.
3) Depending on the dosages it can lower your white cell count making you much more prone to infections.It is important when your blood count is lowered to take sensible precautions re diet and avoid stuff that could cause food poisoning a bit like pregnant women are advised to ie avoid unpasteurised products and so on.Any signs of infection when blood counts are low should not be ignored and you should contat your HCP if your temperature goes above 38 degrees and you feel unwell when your counts are low.
4) Some people experience hair loss.Dependent upon the type of drug and dosage this can either be quite radical or just lead to thinning.(dp has been treated with low dose cyclophosphamide but still has his locks albeit a little thinner).The NHS should provide you with a wig and you should be referred for one.There are also lots of pretty scarves/bandanas/hats you can wear.It WILL grow back (One lady I knew had dead straight hair and was delighterd when she got lovely curls when her hair regrew
5) Sore mouth.The lining of the mouth is particularly susceptible so good oral hygiene is essential.Using a soft toothbrush.Often the medics may prescribe a mouthwash such as Corsodyl to help as part of a mouthcare routine.If your mouth does become sore/coated there are lots of things that can be given to help.You may also experience taste alterations,some people find sucking mints/sweets helpful,or ice lollies.
I hope that your treatment goes well.Make sure you write down any questions to ask.The unit should have a specialist nurse for advice.Also can I reccomend the Cancerbackup website.If you google it and put in Taxol it will give good advice.DO ask the docs/nurses if you have any worries it is their job to advise you re treatment etc.Good luck,Wrinkly xxx
Join the discussion
Please login first.